Demazin cough and cold syrup - Information, specialists, frequent questions.

Usage of Demazin cough and cold syrup

This leaflet answers some common questions about DEMAZIN COUGH & COLD SYRUP.

It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking DEMAZIN COUGH & COLD SYRUP against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine. You may need to read it again.

DEMAZIN COUGH & COLD SYRUP provide relief from cough, the symptoms of colds and congestion:

  • Relieves chest and nasal congestion
  • Reduces frequency and severity of coughs
  • Relieves runny noses and sneezing
  • Soothes sore throats

DEMAZIN COUGH & COLD SYRUP contains a combination of three medicines; pseudoephedrine, chlorpheniramine maleate and pholcodine.

Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants. It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.

Chlorpheniramine maleate belongs to a group of medicines called 'antihistamines'. Antihistamines help reduce allergic symptoms by preventing the effects of a substance called histamine. Histamine is produced by the body in response to foreign substances that the body is allergic to.

Pholcodine works on the cough centre in the brain to control and stop coughing.

Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it for another reason.

DEMAZIN COUGH & COLD SYRUP is only available from your pharmacist

Special precautions

When you must not take it

Do not take DEMAZIN COUGH & COLD SYRUP if you have an allergy to:

  • any medicine containing pseudoephedrine, pholcodine, chlorpheniramine maleate or other antihistamines
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin

Do not take this medicine if you have or have had any of the following medical conditions:

  • very high blood pressure
  • severe coronary artery disease (heart disease caused by poor blood flow or narrowing of the blood vessels of the heart)
  • taken monoamine oxidase inhibitors, medicines used to treat depression, in the last 14 days
  • glaucoma (high pressure in the eyes)
  • stomach or duodenal ulcer, or other stomach problems
  • prostate problems
  • bladder problems
  • severe asthma, bronchitis or other serious respiratory conditions

Do not take this medicine if you are pregnant or plan to become pregnant. It may affect your developing baby if you take it during pregnancy. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Do not take this medicine if you are also taking monoamine oxidase inhibitors, a type of medicine used to treat depression.

Do not take this medicine if you are breastfeeding or plan to breastfeed. It passes into the breast milk and there is a possibility that the baby may be affected.

Do not give this medicine to newborn or premature babies.

Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering.

If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking this medicine, talk to your pharmacist or doctor

Before you start to take it

Tell your pharmacist or doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • high blood pressure
  • overactive thyroid gland
  • diabetes
  • heart disease and poor blood flow in the blood vessels of the heart
  • glaucoma (high pressure in the eyes)
  • prostate problems
  • liver or kidney disease
  • epilepsy
  • asthma or other breathing problems

Ask your pharmacist or doctor about taking DEMAZIN COUGH & COLD SYRUP if you are breastfeeding. Small amounts of pseudoephedrine pass into the breast milk. It is not known if pholcodine passes into the breast milk. Your pharmacist or doctor will discuss the potential benefits and risks of taking the medicine if you are breastfeeding.

Tell your pharmacist or doctor if you take sedatives.

Tell your pharmacist or doctor if you are pregnant or plan to become pregnant Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking DEMAZIN COUGH & COLD SYRUP.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and DEMAZIN COUGH & COLD SYRUP may interfere with each other. These include:

  • medicines used to treat depression, especially monoamine oxidase inhibitors and tricyclic antidepressants
  • medicines used to help you sleep or relax (sedatives and hypnotics)
  • opioid analgesics, medicines used to treat pain
  • phenytoin, a medicine used to treat epilepsy or fits
  • medicines used to treat heart conditions
  • medicines used to treat high blood pressure
  • medicines used to treat urinary tract infections and bladder problems
  • medicines used to treat behavioural disorders
  • phenylephrine, a medicine used to treat congestion
  • appetite suppressants
  • alcohol
  • medicines used to control anxiety

These medicines may be affected by DEMAZIN COUGH & COLD SYRUP or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines.

Your doctor and pharmacist will have more information on medicines to be careful with or avoid while taking this medicine.

Follow all directions given to you by your pharmacist or doctor carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the box/bottle, ask your pharmacist or doctor for help.

How much to take

Adults and children 12 years and over: 10mL, 3 times a day

Children 6-11 years: 5-7mL, 3 times a day

Children 2-5 years: 2-5mL, 3 times a day.

Do not take more than the recommended dose.

If you are over 65 years of age, talk to you pharmacist or doctor about how much to take. Elderly patients are more likely to have side effects from taking these medicines.

How to take it

Take it with a glass of water.

If you forget to take it

If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to. Otherwise, take it as soon as you remember, and then go back to taking your medicine as you would normally.

Do not take a double dose to make up for the dose that you missed. This may increase the chance of you getting an unwanted side effect.

If you are not sure what to do, ask your pharmacist or doctor.

If you have trouble remembering to take your medicine, ask your pharmacist for some hints.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice, or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too many DEMAZIN COUGH & COLD SYRUP. Do this even if there are no signs of discomfort or poisoning.

Things you must do

Talk to your pharmacist or doctor if your symptoms do not improve. Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Do not take DEMAZIN COUGH & COLD SYRUP to treat any other complaints unless your pharmacist or doctor tells you to.

Do not give your medicine to anyone else, even if they have the same condition as you.

Do not take more than the recommended dose unless your pharmacist or doctor tells you to.

Because DEMAZIN COUGH & COLD SYRUP contains chlorpheniramine maleate, do not drink alcohol while taking DEMAZIN COUGH & COLD SYRUP. The sedation effects of alcohol may be increased.

Things to be careful of

Be careful driving or operating machinery until you know how DEMAZIN COUGH & COLD SYRUP affects you. This medicine may cause dizziness and/or sleepiness in some people. If this happens, do not drive or operate machinery.

Storage

Keep your medicine in the original pack until it is time to take.

Keep your tablets in a cool dry place where the temperature stays below 30°C.

Do not store DEMAZIN COUGH & COLD SYRUP or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car. Heat and dampness can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Adverse and side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking DEMAZIN COUGH & COLD SYRUP. This medicine helps most people with relief from cough, the symptoms of colds and congestion, but it may have unwanted side effects in a few people. All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • drowsiness or sleepiness
  • difficulty sleeping
  • excitability
  • restlessness
  • dizziness
  • fear or anxiety
  • rapid/fast heart beat
  • tremor
  • hallucinations
  • dry mouth, nose and throat
  • constipation
  • nervousness and irritability
  • twitching or jerking muscles
  • nausea and vomiting
  • stomach pain

The above list includes the more common side effects of your medicine. They are usually mild and short-lived.

Children and people over 65 years of age may have an increased chance of getting side effects.

Tell your doctor as soon as possible if you notice any of the following:

  • difficult or painful urination
  • seizures (fits)
  • lack of coordination and unsteadiness when walking
  • unusual mood swings

The above list includes serious side effects that may require medical attention. These side effects are rare.

If any of the following happen, tell your doctor immediately or go to Accident and Emergency at your nearest hospital:

  • urine retention
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell. Other side effects not listed above may also occur in some people.

Questions about Demazin cough and cold syrup

Our experts have answered 2 questions about Demazin cough and cold syrup

 Alfred Wilson
Alfred Wilson
Gp
Parramatta
Call the poisons advice centre or the ambulance!
1 answers

Dr. Chris Briggs
Dr. Chris Briggs
Gp
Burleigh Waters
In general yes, although some formulations of demazin have paracetamol already in it, in which case you should not take additional doses of paracetamol with it.
1 answers

What professionals prescribe Demazin cough and cold syrup?


All the contents published in Doctoralia.com.au, especially medical question and answers, are informative and in no case must be considered a substitute for medical advice.